Fentanyl and Naloxone Information
Across Canada drug-related overdoses and deaths have become a serious concern. Chief Medical Officer of Health Dr. Brendan Hanley and his team are working to raise awareness and provide education on the danger of fentanyl and other high-potency opioid drugs.
The Take home naloxone program has been running since 2017. Many lives have been saved by this opioid overdose drug that restores breathing in someone who overdoses until they can get medical help. 2700 kits have been distributed across Yukon.
If you have a kit that was not used, we ask you to verify the expiring date. Naloxone has a shelf life of about a year and a half, and as a result there are some kits that are out that will be expiry soon. You can check the expiry date on the vials or on the back of the kit, some should be expiring in June.
If you have kit that has expired, or is expiring, you can get fresh naloxone by contacting at any pharmacies or with the Opioid Overdose Prevention coordinator by email at firstname.lastname@example.org or on her cell at 867-332-0722.
If you have a kit with expiring naloxone and find someone in overdose, you can still use it, though you may need to use more as it loses effectiveness as it ages.
Fentanyl one pager
Fentanyl overdose signs
We urge you to learn the fentanyl overdose signs:
- Severe sleepiness
- Slow heartbeat
- Trouble breathing (slow, shallow and snoring)
- Cold and clammy skin
- Trouble walking or talking
Learn more here: towardtheheart.com/opioid-od-awareness
If any of these signs are observed in someone who is known to, or suspected of, taking fentanyl or any other opioid medication (OxyContin, Percocet, Vicodin, codeine, heroin, morphine), call 9-1-1 immediately.
Mouth-to-mouth resuscitation and the immediate use of an antidote like naloxone can reverse the effects of fentanyl, but higher doses than usual may be needed and repeated doses are often required. Call 9-1-1 in all suspected overdoses.
Free take-home naloxone kits are now available across Yukon
(NEW: The Opioid Overdose Prevention Coordinator offers public training on how to use the take-home naloxone kit, every Wednesday at Mental Wellness and Substance Use Services starting at 4:15 p.m., no signup necessary.)
Naloxone is a safe drug used to temporarily reverse overdoses caused by opioid drugs. It can buy time and save lives before the paramedics arrive. Naloxone acts fast (usually within 3-5 minutes), and the protective effect lasts for 20 to 90 minutes. It is not a substitute for immediate medical attention as it is a temporary treatment that quickly wears off: always call 911 if you have used a naloxone kit.
- A 20 to 40 minute training session to learn how to use the kit and identify the signs of overdoses is offered when you pick-up your free kit.
- The kits include: 2 syringes, 2 vials of naloxone, gloves, a CPR face shield, and alcohol wipes.
You can ask for your free take-home naloxone kit at the following sites:
- Mental Wellness and Substance Use Services Drop-In: The Opioid Overdose Prevention Coordinator offers the take-home naloxone kits training every Wednesday from 4:15 p.m. to 5:15 p.m. at 609 Steele Street. Please note that there will be no training from July 31st to August 28. Training will resumed September 4.
- Kwanlin Dun First Nation Health Centre
- Blood Ties
- Medicine Chest Pharmacies
- Shoppers Drug Mart Pharmacies
- Walmart Pharmacy
- Save-on-foods Pharmacy
- Referred Care Clinic Yukon (210 Elliot Street, Whitehorse)
- Outreach Van
- First Nations Health Programs
– Whitehorse General Hospital
- Community Health Centres
(Whitehorse, Carcross, Teslin, Carmacks, Pelly Crossing, Destruction Bay, Haines Junction, Dawson City, Beaver Creek, Faro, Ross River, Old Crow, and Mayo)
(Whitehorse, Dawson, and Watson Lake)
- Dawson Medical Clinic
Look for this sign
Minister of Health and Social Services Pauline Frost and Dr. Brendan Hanley, Chief Medical Officer of Health provided information on the Take Home Naloxone Kits program on January 21, 2017. See the Live Stream video below.
Opioid overdose signs and symptoms
Don't Use Alone
- Breathing will be slow or absent
- Person is not moving
- You may hear gurgling sounds or snoring
- Skin Feels cold and clammy
- Lips and nails are blue
- Person may be choking
- Can't be woken up
- Pupils are tiny
Call 911 Immediately
Mental Wellness and Substance Use Services - Prevention
An Opioid Overdose Prevention Coordinator is now available part time to provide training on how to use the take-home naloxone kit, to distribute prevention materials and respond to your questions.
Mental Wellness and Substance Use Services - Prevention (H-7)
Health & Social Services, Government of Yukon
Whitehorse, Yukon Y1A 2C6
Location: Sarah Steele Building |609 Steele Street | Whitehorse, Yukon [map]